How to Taper Properly from Methadone

large stairs

Abruptly stopping methadone treatment can lead to significant withdrawal symptoms that result in intense mental and physical discomfort. It is best to taper slowly from a methadone maintenance program to minimize the side effects and potential for relapse. Most Opioid Treatment Program providers follow the following process to taper properly:

1. Determine Dependence

The first thing to determine before creating a tapering program is your level of dependence. This will give you a starting place to determine how you can gradually lessen the amount of methadone you use over time.

How dependent or not a person is on methadone is affected by several factors. Not only does the exact amount play a role, but so does the length of time you’ve been in a methadone maintenance program. For example, if you’ve been taking methadone for an extended period, you will likely need a longer tapering schedule than someone who has recently started taking it.

It is also important to consider how you’re taking methadone. There are two different forms — liquid or wafer. Methadone is meant to be ingested orally so your body can metabolize it through the gastrointestinal system. If methadone enters your bloodstream in a different way, such as through an injection, the methadone will metabolize differently and can increase your dependence.

2. Decrease the Amount

Everybody is different, and factors ranging from genetics to gender will affect how quickly or not methadone leaves the body. Therefore it’s important to talk to your doctor about the right schedule for decreasing the amount of methadone you take.

Your tolerance to opioids will also affect how long the tapering process will take. For example, if you’re already tolerant to opioids, methadone will likely leave your body quicker than someone who does not yet have a tolerance built up. In such a case, the amount of methadone you take should get adjusted accordingly.

Once you and your doctor consider all these factors, determine how to lower your amount of methadone at a very controlled rate. This process may take several weeks or even months of decreasing the amount of methadone by small percentages depending on how you feel and react. While you may wish to taper more quickly, it is most important to do so properly.

3. Reduce Withdrawal Symptoms

The goal is to minimize withdrawal symptoms, which may be physical or emotional, during the tapering process. Some symptoms include:

  • Anxiety
  • Depression
  • Insomnia
  • Headache
  • Nausea
  • Muscle aches
  • And more

Keeping these symptoms to a minimum during the tapering process will help ensure you do not relapse. While careful monitoring will help reduce these symptoms, it also helps to maintain a balanced diet, exercise regularly and drink plenty of water.

4. Use Medication-Assisted Treatment

Methadone with medication-assisted treatment (MAT) is an effective way to taper safely. To learn more about BAART Programs’ MAT programs with methadone, contact our team with questions.

SHARE THIS POST
apple-email-iphone-17663

See All Posts

POSTS YOU MAY LIKE:
SHARE THIS POST